Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 7, NWS Memphis, TN

April 2, 2009Coahoma County, Quitman County, Tallahatchie County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 2, 2009, 10:44 AM CDT for Coahoma County, Quitman County, Tallahatchie County, Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2009, 10:44 AM CDT (15:44 UTC)
Expired
Apr 2, 2009, 11:30 AM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Coahoma County, MS, Quitman County, MS, Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 145 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 11:20 AM CDTTSTM WND DMG10 W Charleston, MSAWNINGS BLOWN OFF A ROOF AT STRYDER ACADEMY WEST OF CHARLESTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 021544
SVRMEG
MSC027-119-135-021630-
/O.NEW.KMEG.SV.W.0007.090402T1544Z-090402T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1044 AM CDT THU APR 2 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 1130 AM CDT

* AT 1044 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTHWEST OF DUBLIN...OR 6 MILES EAST OF SHELBY...AND MOVING
  NORTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TUTWILER...WEBB...SUMNER...VANCE...PAYNES...CHARLESTON...LAMBERT...
  BELEN...MARKS...CROWDER AND DARLING. THIS WARNING ALSO INCLUDES
  GRASSY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3381 9045 3398 9045 3399 9066 3410 9066
      3448 9025 3436 9019 3431 9019 3428 9016
      3422 9013 3416 9013 3416 9010 3382 8994
      3382 8997 3380 8998
TIME...MOT...LOC 1544Z 224DEG 42KT 3396 9066

$$
1 follow-up statement
000 
WWUS54 KMEG 021609
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1109 AM CDT THU APR 2 2009

MSC027-119-135-021630-
/O.CON.KMEG.SV.W.0007.000000T0000Z-090402T1630Z/
COAHOMA MS-QUITMAN MS-TALLAHATCHIE MS-
1109 AM CDT THU APR 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR TALLAHATCHIE...QUITMAN AND SOUTHEASTERN COAHOMA COUNTIES...

AT 1107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SUMNER...OR 14 MILES NORTHEAST OF DREW...MOVING
NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MIKOMA...DISTALL...TIPPO...BRAZIL...STOVER...EFFIE...LONGSTREET...
VANCE...SABINO...WAVERLY...BARKSDALE...DENTON...LEVERETT...PAYNES...
CASCILLA...BELEN...LAMBERT...WEST MARKS...CHARLESTON...ESSEX...
HINCHCLIFF...RIVERVIEW...MARKS...FALCON...DARLING AND CROWDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT THURSDAY AFTERNOON
FOR NORTHERN MISSISSIPPI AND SOUTHWEST TENNESSEE.

&&

LAT...LON 3381 9045 3398 9045 3399 9066 3410 9066
      3448 9025 3436 9019 3431 9019 3428 9016
      3422 9013 3416 9013 3416 9010 3382 8994
      3382 8997 3380 8998
TIME...MOT...LOC 1608Z 232DEG 39KT 3399 9039

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 9:44 AM CDT, 1 hour earlier.

Area forecast discussion, Apr 2, 9:44 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
944 AM CDT THU APR 2 2009

.DISCUSSION...

SHOWERS AND THUNDERSTORMS CURRENTLY MOVING ACROSS SOUTHERN AND
CENTRAL ARKANSAS. COULD BE A HAIL THREAT WITH THESE THUNDERSTORMS
BUT THE STORMS HAVE SHOWN A WEAKENING TREND AS THEY APPROACH THE
FORECAST AREA. SURFACE LOW HAS DEVELOPED OVER SOUTH CENTRAL
LOUISIANA WITH WARM FRONT EXTENDING EAST ACROSS THE GULF COAST. IT
APPEARS THAT MAIN SEVERE THREAT FOR TODAY WILL BE SOUTH OF THIS
WARM FRONT AS IT MOVES NORTH THIS AFTERNOON. EXTENSIVE CLOUD COVER
OVER THE REGION HAS KEPT TEMPERATURES FROM WARMING MUCH SO WILL
UPDATE FORECAST TO LOWER HIGH TEMPERATURES FOR THIS AFTERNOON.

ARS

&&

.PREV DISCUSSION... /ISSUED 635 AM CDT THU APR 2 2009/

DISCUSSION...

UPDATE FOR AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 420 AM CDT THU APR 2 2009/

DISCUSSION...
SEVERE WEATHER THREAT IS THE PRIMARY FORECAST CONCERN THIS MORNING
AS A SURFACE LOW PRESSURE SYSTEM ACROSS NORTH TEXAS MOVES EAST
ACROSS THE AREA LATER TODAY.

CLOUDS ARE CONTINUING TO INCREASE ACROSS THE MIDSOUTH THIS MORNING
AS HIGH CLOUDS FROM THE NORTH AND LOW STRATUS CLOUDS FROM THE
SOUTH MOVE INTO THE AREA. SOUTHERLY FLOW IS SLOWLY DEVELOPING BUT
THE JUICY AIR WITH GREATER THAN 60 DEGREE DEWPOINTS REMAINS ALONG
THE INTERSTATE 20 CORRIDOR. THIS MOISTURE WILL CONTINUE TO WORK
ITS WAY INTO PORTIONS OF THE AREA ESPECIALLY NORTHEAST MISSISSIPPI
TODAY. SURFACE LOW PRESSURE SYSTEM WILL MOVE ACROSS CENTRAL
ARKANSAS BY MIDDAY AS SHOWERS AND THUNDERSTORMS BEGIN TO MOVE INTO
THE FORECAST AREA.

THERE STILL REMAINS SOME UNCERTAINTY JUST HOW FAR NORTH THE DEEPEST
MOISTURE AND GREATEST INSTABILITY WILL REACH ACROSS THE FORECAST
AREA. REGARDLESS...THINK NORTH MISSISSIPPI WILL HAVE THE BEST
CHANCE FOR SEVERE WEATHER TODAY SO WILL KEEP THIS AREA MENTIONED
IN THE MODERATE RISK. SURFACE BASED CAPES ARE STILL IN THE 1000 TO
1500 J/KG RANGE WITH LIFTED INDICES BETWEEN -3 AND -7. COMBINED
THIS WITH STRONG UPPER LEVEL WINDS...STEEP LAPSE RATES...AND DEEP
LAYER SHEAR...THE MAIN HAZARDS WILL BE DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES.

ELSEWHERE ACROSS EASTERN ARKANSAS...WEST TENNESSEE...AND THE
MISSOURI BOOTHEEL...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
OBVIOUSLY...MUCH DEPENDS ON THE EXACT TRACK OF THE SURFACE
LOW...BUT AT THIS TIME THINK MOST OF THESE STORMS SHOULD BE
ELEVATED WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING
WINDS.

THIS LOW PRESSURE SYSTEM WILL MOVE NORTHEAST OF THE MIDSOUTH TONIGHT
AS COOLER AND DRIER AIR MOVE INTO THE AREA. THERE MAY BE A FEW
SHOWERS AND POSSIBLY THUNDERSTORMS ACROSS NORTHEAST SECTIONS OF
THE FORECAST AREA THIS EVENING...BUT THINK MOST OF THESE SHOULD
EXIT THE AREA AFTER MIDNIGHT. HIGH PRESSURE WILL BUILD ACROSS THE
REGION ON FRIDAY ALLOWING MOSTLY SUNNY SKIES TO DEVELOP WITH BELOW
NORMAL TEMPERATURES EXPECTED FOR HIGHS. DRY BUT WARMER CONDITIONS
CAN BE EXPECTED ON SATURDAY AS THE SURFACE HIGH MOVES EAST AND
SOUTHERLY FLOW INCREASES.

THE NEXT LOW PRESSURE SYSTEM WILL MOVE ACROSS THE CENTRAL PLAINS
AND INTO THE MID MISSISSIPPI RIVER VALLEY BY SATURDAY NIGHT.
CLOUDS WILL INCREASE DURING THIS TIME FRAME AS A TRAILING COLD
FRONT APPROACHES THE AREA. THIS SYSTEM HAS SPED UP IN TIMING SO
HAVE ADJUSTED POPS AND CLOUDS ACCORDINGLY. STRONG TO SEVERE
THUNDERSTORMS LOOK UNLIKELY ON SUNDAY AT THIS POINT BUT CONCERN
NOW TURNS TO THE POSSIBILITY OF FREEZING TEMPERATURES BEHIND THIS
COLD FRONT.

DEEP UPPER TROUGH WILL REMAIN OVER THE AREA SUNDAY NIGHT AND
MONDAY WHICH WILL KEEP CLOUDS AND A FEW SHOWERS OVER THE AREA.
THIS WILL PROBABLY KEEP TEMPERATURES ABOVE FREEZING MONDAY
MORNING BUT TEMPERATURES WILL STILL BE WELL BELOW NORMAL DURING
THIS TIME FRAME. THINK ONCE THIS TROUGH SHIFTS EAST...COLD HIGH
PRESSURE WILL BUILD OVER THE AREA AND INCREASE THE RISK FOR AN
AREA WIDE FREEZE TUESDAY MORNING.

DRY AND COOL CONDITIONS WILL CONTINUE ON TUESDAY AS HIGH PRESSURE
DOMINATES THE WEATHER OVER THE AREA. ANOTHER SURFACE LOW PRESSURE
SYSTEM AND COLD FRONT WILL MOVE ACROSS THE CENTRAL PLAINS ON
WEDNESDAY AND MAKE ITS WAY TOWARDS THE AREA. SHOWERS AND
THUNDERSTORMS WILL INCREASE WEDNESDAY NIGHT AND INTO THURSDAY AS
THE NEXT SYSTEM MOVES THROUGH THE MIDSOUTH.

KNS

AVIATION...

12Z TAF CYCLE

LOW CLOUDS WILL CONTINUE TO SURGE NORTHWEST ACROSS THE REMAINDER
OF MS INTO NE AR AND W TN THROUGH EARLY MORNING. EXPECT CEILINGS
TO LOWER TO MVFR AND IFR BY 15Z AT ALL TAF SITES. SHOWERS AND
STRONG THUNDERSTORMS EXPECTED TO AFFECT ALL SITES COMMENCING
AROUND 17Z ESPECIALLY NEAR KMEM AND KJBR. WINDS BECOME VERY STRONG
AND GUSTY FOR A PERIOD AFTER FRONTAL PASSAGE ROUGHLY FROM 00-06Z.

AC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  67  47  62  49 / 100  50   0   0
MKL  68  46  60  39 / 100  90  10   0
JBR  60  45  61  41 / 100  50  10   0
TUP  69  49  65  43 /  90  60   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 2, 4:33 AM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
433 AM CDT THU APR 2 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
433 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER TODAY ACROSS AREAS
ALONG AND SOUTH OF A LINE FROM CLARKSDALE MS...TO HOLLY SPRINGS
MS...TO CORINTH MS AS A STRONG SURFACE LOW PRESSURE SYSTEM MOVES
ACROSS THE AREA. THE MAIN HAZARDS WILL BE DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES. THE BEST TIME FRAME FOR SEVERE
THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 12 PM TO 7 PM CDT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TO THE NORTH OF THE
MODERATE RISK AREA...ACROSS EASTERN ARKANSAS...THE MISSOURI
BOOTHEEL...AND WEST TENNESSEE. THE PRIMARY HAZARDS WILL BE LARGE
HAIL AND DAMAGING WINDS.

STRONG WINDS WILL ALSO DEVELOP TONIGHT OVER MUCH OF THE REGION AND
A WIND ADVISORY MAY BECOME NECESSARY. SUSTAINED WINDS AROUND 20 TO
25 MPH WITH GUSTS UP TO 35 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LATE SEASON FREEZE WILL BE POSSIBLE MONDAY MORNING AND ESPECIALLY
TUESDAY MORNING AS COLD HIGH PRESSURE SETTLES OVER THE MIDSOUTH.
FREEZE WARNINGS AND FROST ADVISORIES MAY BE NEEDED DURING THIS
TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY TODAY IN SUPPORT OF SEVERE
WEATHER OPERATIONS.

KNS

In the hours before

Special weather statement, Apr 2, 10:16 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1016 AM CDT THU APR 2 2009

ARZ058-MSZ010-021545-
PHILLIPS AR-COAHOMA MS-
1016 AM CDT THU APR 2 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 9
MILES SOUTHWEST OF CRUMROD AT 1016 AM CDT...MOVING NORTHEAST AT 60
MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN COAHOMA AND PHILLIPS COUNTIES...INCLUDING LOCATIONS NEAR
ELAINE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES DESOTO LAKE AND HORSESHOE LAKE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 11:25 AM CDTSevere Thunderstorm WarningMEGLafayette, Panola, Quitman, Tallahatchie50 min
Apr 2, 11:36 AM CDTSevere Thunderstorm WarningMEGDeSoto, Quitman, Tate, Tunica39 min
Apr 2, 12:13 PM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Panola, Union47 min
Apr 2, 1:39 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss51 min
Apr 2, 1:47 PM CDTSevere Thunderstorm WarningMEGMonroe58 min
Apr 2, 1:56 PM CDTFlash Flood WarningMEGItawamba, Lee, Monroe, Pontotoc3 hr
Apr 2, 2:20 PM CDTSevere Thunderstorm WarningMEGTishomingo31 min
Apr 2, 2:34 PM CDTFlash Flood WarningMEGTishomingo3 hr
Apr 2, 3:05 PM CDTWind AdvisoryMEGAlcorn, Benton, Coahoma, DeSoto, Lafayette, Marshall and 8 more10 hr
Apr 2, 6:48 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc57 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.